FREQUENCY OF ANTI-TUBERCULOUS THERAPY-INDUCED HEPATOTOXICITY IN PATIENTS AND THEIR OUTCOME

Authors

  • Sumbal Tariq
  • Tahir Saleem Khan
  • Saqib Malik
  • M. Shamim Anwar
  • Abdul Rashid

Abstract

Background: Tuberculosis (TB) is a very common droplet infection especially in the northernareas. If untreated, the disease may be fatal within 5 years in more than half of cases. To study thefrequency of anti-tuberculous therapy (ATT) induced hepato-toxicity was the subject of thepresent hospital based descriptive study. Method: The study was conducted in Medical Unit,Ayub Teaching Hospital and patients with diagnosed Tuberculosis in whom ATT was initiatedwere included in the study. The subsequent development of elevated liver enzyme levels andhepatitis, amongst some members of the study group; was diagnosed, with the help of clinicalfindings and Liver Function Tests (LFT’s) and were dealt with according to severity. Results: Outof the 500 patients studied 277 (55.4%) were male and 223 (44.6%) were female, 203 (40.5%)were in age group 21–35 years, 136 (27.1%) in age group 36–50 years, 141 (28.1%) in age group51–65 years while 20 (4%) were above 65 years of age. Out of them 40 (8%) developed hepatotoxicity, 21 (4.2%) patients amongst the study group developed overt hepatitis, 20 (4%) of themmade an uneventful recovery while 1 (0.2%) died of Fulminant Hepatic Failure (FHF).Conclusions: ATT-induced hepato-toxicity, was frequently encountered in patients put on ATT.Keywords: Tuberculosis (TB), Anti-Tuberculous Therapy (ATT), Fulminant Hepatic Failure (FHF),Multi Drug Resistant (MDR), Liver Function Tests (LFT's).

References

Cegielski JP, Chin DP, Espinal MA, Frieden TR, Rodriquez Cruz

R, et al. The global tuberculosis situation: Progress and problem

in the 20th century. Infect Dis Clin North Am 2002;16:1–58.

World Health Organization: Treatment of tuberculosis. Guide

lines for national programmme, Geneva, World Health

Organization, 2003. Available at: http://whqlibdoc.who.int/hq/

/WHO_CDS_TB_2003.313_eng.pdf

Shimao T. Tuberculosis and its control-lessons from the past and

prospect. Kekkaku 2005;80:481–9.

Black M, Mitchell JR, Zimmerman HJ: Isoniazid-associated

hepatitis in 114 patients. Gastroenterology 1975;69:289–302.

Lee AM, Mennone JZ, Jones RC, Paul WS. Risk factors for

hepatotoxicity associated with rifampin and pyrazinamide for the

treatment of latent tuberculosis infection: experience from three

public health tuberculosis clinics. Int J Tuberc Lung Dis

;6:995–1000.

American Thoracic Society, Centers for Disease Control and

Prevention. Fatal and severe liver injuries associated with

rifampin and pyrazinamide for latent tuberculosis infection, and

revisions in the American Thoracic Society/CDC

recommendations. MMWR 2001;50:733–5.

Burman WJ, Reves RR. Hepato-toxicity from rifampin plus

pyrazinamide: lessons for policymakers and messages for care

providers. Am J Respir Crit Care Med 2001;164:1112–3.

Shakya R, Rao BS, Shrestha B. Incidence of Hepatotoxicity Due

to Antitubercular Medicines and Assessment of Risk Factors.

Ann Pharmacother 2004;38:1074–9.

Shah S, Shah H, Khaskheli MN, Akhtar J. Adverse drug

reactions: clinical assessment of drug induced disease. J Ayub

Med Coll Abottabad 2005;17(1):89–90.

Haq MU, Rasul S, Khan SU, Saeed S, Tahir TM. Anti

Tuberculosis drug induced Hepatitis. Pak J Chest Med

;7(Suppl):41–5.

Singh J, Garg PK, Tandon RK. Hepatotoxicity due to

Antituberculosis Therapy: Clinical Profile and Reintroduction of

Therapy. J Clin Gastroenterol 1996;22(3):211–4.

Downloads

Published

2009-12-01

Most read articles by the same author(s)

<< < 1 2 3 4 > >>